Wisconsin, 2008Damaging Winds in Wisconsin, July 7, 2008
July 7, 2008 · NWS MKX · 2 events in 2 counties and zones
A cluster of storms developed over Jefferson County and moved east through Waukesha and Milwaukee Counties. Scattered reports of powerful downburst winds were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms developed over Jefferson County and moved east through Waukesha and Milwaukee Counties. Scattered reports of powerful downburst winds were received. The storms were associated with a short-wave trough at 500 MB moving east through Wisconsin, with a 30 knot low-level jet at 850 MB. Surface temperatures were in the lower to middle 70s with surface dewpoints around 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 3:03 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 7, 3:03 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CDT MON JUL 7 2008
FORECAST FOCUS ON THUNDERSTORM CHANCES THROUGH TUESDAY.
LATEST WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH OVER THE
NORTHERN ROCKIES...WITH MAINLY ZONAL UPPER LEVEL FLOW DOWNSTREAM
OF THIS FEATURE. ONE AREA OF CONVECTION OCCURRING AHEAD OF THIS
FEATURE OVER THE DAKOTAS.
AT THE SURFACE...A WARM FRONT WAS LOCATED FROM NORTHERN NEBRASKA
EAST THROUGH CENTRAL IOWA AND CENTRAL ILLINOIS. OTHER AREAS OF
CONVECTION OCCURRING NEAR THIS BOUNDARY...OR WITH A LOW LEVEL JET
NOSE...OVER NORTHEAST NEBRASKA AND CENTRAL ILLINOIS BACK INTO
SOUTHEAST IOWA.
.SHORT TERM...TODAY THROUGH TUESDAY...
FORECAST APPEARS A BIT MORE CLEAR THAN YESTERDAY. SURFACE WARM
FRONT SHOULD ADVANCE NORTHEAST THROUGH SOUTHERN WISCONSIN THIS
MORNING. UPWARD VERTICAL MOTION WITH THIS FEATURE...AND MORE SO
WITH THE LOW LEVEL JET NOSE THIS MORNING...SHOULD RESULT IN
SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING OVER THE AREA.
ALREADY SEEING NEW DEVELOPMENT OVER CENTRAL AND EASTERN IOWA WITH
THESE FEATURES.
FORECAST SOUNDINGS SHOW THE 1000 J/KG OF CAPE IS ELEVATED. GIVEN
PRECIPITABLE WATER VALUES OF AROUND 1.80 INCHES AND SLOW MESO BETA
ELEMENTS VELOCITIES...LOCALLY HEAVY RAINFALL WOULD BE POSSIBLE
WITH ANY OF THE STORMS.
A BREAK IN THE CONVECTION IS POSSIBLE THIS AFTERNOON...AS WARM
SECTOR MOVES INTO THE AREA. CAPPING INVERSION POSSIBLE WITH THE
WARM SECTOR...WHICH WOULD ALSO LIMIT CONVECTIVE CHANCES. WILL KEEP
THE CHANCE WORDING FOR THIS AFTERNOON FOR NOW.
THE BEST CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TONIGHT...AS
COLD FRONT MOVES INTO THE REGION. SHORT TERM MODELS HINTING AT A
POSSIBLE MCS FORMING OVER MINNESOTA AND IOWA...MOVING NORTHEAST
INTO WISCONSIN OVERNIGHT. SOME QUESTION AS TO THE EXACT AREA THAT
WOULD BE AFFECTED BY THE MCS. IF AREA IS AFFECTED...HEAVY RAINFALL
WOULD AGAIN BE POSSIBLE GIVEN THE LOW MESO BETA ELEMENTS
VELOCITIES AND PRECIPITABLE WATER VALUES AROUND 2.00 INCHES. GIVEN
THE UNCERTAINTY WITH THE EXACT LOCATION OF THE MCS...WILL NOT
MENTION HEAVY RAIN IN THE FORECAST FOR NOW.
SEVERE WEATHER...MAINLY STRAIGHT LINE WINDS...WOULD ALSO BE
POSSIBLE GIVEN THE UNIDIRECTIONAL SHEAR VALUES OF UP TO 35
KNOTS...WITH MEAN LAYER CAPES OF UP TO 1500 J/KG. ONE NEGATING
FACTOR WOULD BE CAPPING INVERSION LIMITING SURFACE BASED STORMS.
STILL...INCREASING LOW LEVEL JET TO 40 KNOTS SHOULD TAP INTO
ELEVATED INSTABILITY.
COLD FRONT TO MOVE OUT OF THE AREA ON TUESDAY...BRINGING
CONVECTION CHANCES DOWN WITH IT AS THE DAY PROGRESSES.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
HIGH PRESSURE WILL MOVE ACROSS THE REGION FOR TUESDAY NIGHT
THROUGH WEDNESDAY...BRINGING GENERALLY QUIET WEATHER. DEVELOPING
WARM FRONT AND WARM AIR ADVECTION MAY BRING SOME PRECIPITATION TO
THE AREA ON THURSDAY...AND IN THE FAR NORTHERN PORTIONS OF THE
AREA THURSDAY NIGHT. ADDED POPS FOR THESE PERIODS IN THE FORECAST.
THEN...A GOOD CHANCE FOR A WARMING TREND FOR FRIDAY AND
SATURDAY...WITH WARM AIR ADVECTION CONTINUING TO RAISE THE
1000/500MB THICKNESSES INTO THE UPPER 570S DKM RANGE.
&&
.AVIATION...
WEAK SURFACE BOUNDARY ACROSS CENTRAL WI WITH MAIN WARM FRONT
ACROSS IA AND CENTRAL IL. GENERAL WARM AIR ADVECTION IN SOUTHWEST
LOW LEVEL FLOW. AS MAIN SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS
TODAY AND REACHES THE UPPER MISSISSIPPI VALLEY TONIGHT...THE LOW
LEVEL JET WILL INCREASE AND AN MCS IS EXPECTED TO MOVE ACROSS
SOUTHERN AND/OR CENTRAL WISCONSIN TONIGHT.
UNSTABLE AIRMASS WILL INCREASE ACROSS SOUTHERN WI WITH OCCASIONAL
SHOWERS AND SCATTERED THUNDERSTORMS TODAY. MORE THUNDERSTORMS
EXPECTED TONIGHT. AREAS OF MVFR CIGS WITH DEVELOPING CU THIS
MORNING...WITH MAINLY VFR THIS AFTERNOON...ALTHOUGH MVFR
CIGS/VSBYS WITH ISOLATED IFR CONDITIONS IN THUNDERSTORMS.
GREATEST SEVERE THUNDERSTORM THREAT TONIGHT.
&&
.MARINE...
WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS TONIGHT...AS
SOUTHWEST WINDS INCREASE AHEAD OF A STRENGTHENING LOW OVER THE
UPPER GREAT LAKES BY TUESDAY MORNING. SCATTERED THUNDERSTORMS
TODAY...BUT MORE WIDESPREAD TONIGHT...WITH GREATEST WIND THREAT
IN THUNDERSTORMS TONIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Jul 7, 3:49 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
449 AM CDT MON JUL 7 2008
WIZ046-047-051-052-056>060-062>072-081500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
449 AM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE HIGH WINDS
MAINLY TONIGHT...ALTHOUGH THERE IS SOME RISK OF HAIL...AND ISOLATED
TORNADOES...MAINLY OVER SOUTH CENTRAL WISCONSIN. SOME STORMS MAY
PRODUCE HEAVY RAINS...ESPECIALLY TONIGHT.
SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH PORTIONS STILL AT MAJOR FLOOD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY OVER THE FAR SOUTHEAST...SOUTH OF A
LINE FROM MILWAUKEE TO BELOIT.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.
MUCH OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD...HOWEVER
RIVER LEVELS WILL CONTINUE TO SLOWLY FALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
LMZ643>646-081500-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
449 AM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME STORMS MAY
PRODUCE WINDS IN EXCESS OF 35 KNOTS.
WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY SOUTH OF MILWAUKEE.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.
HENTZ
WWW.WEATHER.GOV/MKX
Thunderstorm Wind, Waukesha
- When
- July 7, 7:45 AM CST to 7:50 AM CST
- Where
- Waukesha County, 2 mi NE of Downtown Waukesha to Brookfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -88.192
Powerful thunderstorm winds knocked large branches out of several trees.
Thunderstorm Wind, Milwaukee
- When
- July 7, 9:00 AM CST to 9:05 AM CST
- Where
- Milwaukee County, 5 mi NW of Downtown Milwaukee to Franklin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.081, -88.040
Powerful thunderstorm winds pushed over several large trees and knocked branches out of some trees. One tree fell on a home in Franklin (Milwaukee Co.) and resulted in minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Dakota, July 7, 20083 injured · $1.5 million · EF3 · 3 events
- Tornadoes and Hail in North Dakota, July 7, 2008$877,000 · EF3 · 22 events
- Tornado and Damaging Winds in Wisconsin, July 7, 20081 death · 1 injured · $218,000 · EF1 · 14 events
- Lightning Strike in North Carolina, July 7, 20081 death · 4 injured · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2008$3.5 million · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008$580,000 · 61 kt wind · 39 events
- Hail in Nebraska, July 7, 2008$735,000 · 1 in hail · 8 events
- Flash Flood and Hail in Kansas, July 7, 2008$212,000 · 52 kt wind · 5 events
- Hail in Minnesota, July 7, 2008$220,000 · 1.75 in hail · 2 events
- Damaging Winds in Minnesota, July 7, 2008$88,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Virginia, July 7 to 8, 2008$16,000 · 1.75 in hail · 44 events
- Lightning Strike in Georgia, July 7, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120114, 120118.